Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 82, NWS Huntsville, AL

December 9, 2004Franklin County, Moore County, Tennessee; Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at Dec 9, 2004, 4:02 AM CST for Franklin County, Moore County, Tennessee; Jackson County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 4:02 AM CST (10:02 UTC)
Expired
Dec 9, 2004, 10:00 AM CST
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Jackson County, AL, Franklin County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 12 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 091005
FFWHUN
ALC071-TNC051-127-091600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
402 AM CST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN TENNESSEE
  MOORE COUNTY IN TENNESSEE
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 1000 AM CST

* AT 358 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.  FURTHER  
  DEVELOPMENT OF THUNDERSTORMS IS ALSO OCCURRING IN WEST CENTRAL     
  ALABAMA WHICH WILL MOVE INTO THE WARNED AREA BETWEEN 6 AND 8 AM.   
  RAINFALL RATES OF ONE HALF TO ONE INCH IN 30 MINUTES WILL OCCUR IN 
  SEVERAL PERIODS...ADDING UP TO 2 TO 3 INCHES AREAWIDE BY 10 AM.

* SOME LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
  BRIDGEPORT...HOLLYWOOD...SCOTTSBORO...SECTION...SKYLINE...
  STEVENSON...WOODVILLE...COWAN...DECHERD...ESTILL SPRINGS...
  HUNTLAND...LYNCHBURG AND WINCHESTER

LOW WATER CROSSINGS IN THE HILLY TERRAIN WILL BE ESPECIALLY FLOOD 
PRONE THIS MORNING.

BE ESPECIALLY CAUTIOUS DURING THE PREDAWN HOURS WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT 
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3532 8645 3501 8629 3464 8632 3450 8607
      3487 8562 3498 8564 3501 8591 3531 8595
      3538 8629

$$

KULA
1 follow-up statement
000 
WGUS74 KHUN 091157
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 AM CST THU DEC 9 2004

ALC071-TNC051-127-091600-
JACKSON AL-MOORE TN-FRANKLIN TN-
555 AM CST THU DEC 9 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 AM CST FOR FRANKLIN...
MOORE AND JACKSON COUNTIES...

AT 550 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
STRONG BAND OF THUNDERSTORMS PRODUCING INTENSE RAINFALL TO THE 
IMMEDIATE SOUTHWEST OF THE WARNED AREA.  THIS BAND WILL MOVE 
NORTHEAST QUICKLY AT 55 MPH...SO THE DURATION OF HEAVY RAIN WILL BE 
RELATIVELY SHORT.  HOWEVER...STILL EXPECT AROUND ONE HALF INCH OF 
ADDITIONAL RAINFALL THROUGH 7:30 AM PRODUCING CONSIDERABLE RUNOFF 
AND AT MINIMUM...MINOR STREET FLOODING.

AFTER THIS BATCH OF STORMS MOVES THROUGH...EXPECT LIGHT TO MODERATE 
RAIN TO CONTINUE FOR SEVERAL MORE HOURS...ADDING AN ADDITIONAL ONE 
QUARTER TO ONE HALF INCH THROUGH 10 AM.   

LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
  WINCHESTER...LYNCHBURG...HUNTLAND...ESTILL SPRINGS...DECHERD AND
  COWAN

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3532 8645 3501 8629 3464 8632 3450 8607
      3487 8562 3498 8564 3501 8591 3531 8595
      3538 8629

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 3:12 AM CST, 50 minutes earlier.

Area forecast discussion, Dec 9, 3:12 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 AM CST THU DEC  9 2004

.DISCUSSION...
THIS FORECAST IS SHAPING UP TO HAVE SOMETHING FOR EVERYONE. BUT
STILL...THE TWO BIG WEATHER STORIES REMAIN THE BIG FLOOD AND THE BIG
CHILL. THE LATEST (AND HOPEFULLY FINAL) ROUND OF HEAVY RAINS ARE NOW
MOVING OVER THE AREA. MORE ON THAT IN A BIT. AT PRESENT...TEMPS ARE
IN THE 50S AREAWIDE. LOWER 60S ARENT THAT FAR TO THE SOUTH...AND
KMEI IS AT 67F AT 08Z.

SHORT TERM (TODAY THROUGH SATURDAY)...
WITH COPIOUS RAINFALL TODAY AND CONSIDERABLE CLOUD COVER...I AM
GROWING LESS CONFIDENT IN HOW WARM WE WILL GET TODAY. I MAY COME
DOWN ON MY PRELIM NUMBERS...ESPECIALLY IN THE SHOALS...BEFORE
ISSUANCE. BASED ON CURRENT TRENDS...I WENT CATEGORICAL ON THUNDER
TODAY AND WILL MENTION HEAVY RAIN IN ZONES.

WITH THE THUNDERSTORMS...THERE IS A THREAT FOR LARGE HAIL TODAY.
HOWEVER...THE REALLY FAVORABLE CONDITIONS FOR HAIL DO NOT REACH THE
AREA UNTIL AFTER MOST OF THE RAIN IS OUT OF THE AREA. WHAT WE WILL
HAVE TO WATCH FOR IS IF NEW CONVECTION DEVELOPS LATE THIS AFTERNOON
OR EARLY THIS EVENING...AS DEPICTED IN THE ETA. WE ARE STILL IN THE
MOIST AIR AT THAT TIME SO I CANT RULE THIS OUT. OTHERWISE...HEAVY
RAIN IS THE MAIN THREAT. MORE ON THIS LATER.

AN UPPER LOW IS CURRENTLY IN ALBERTA...AND WILL SWING RAPIDLY
SOUTHEAST THROUGH THE DAY ON FRIDAY. ALTHOUGH THE UPPER LOW CENTER
WILL STAY TO OUR NORTH...WE WILL GET A STRONG VORT LOBE ROTATING
AROUND THE UPPER LOW ON FRIDAY. I HAVE ADDED IN A POP FOR FRIDAY
BASED ON THIS. I ALSO EXPECT NEARLY STEADY OR SLOWLY FALLING TEMPS
DURING THE DAY ON FRIDAY. A WIND ADVISORY MAY ALSO BE REQUIRED.

FRIDAY NIGHT IS A CONCERN. WE ARE IN THE UPPER TROF AXIS DURING THE
OVERNIGHT HOURS AND PROBABLY STILL WILL BE SEEING SOME LIGHT
PRECIP...ESPECIALLY IN OUR TENNESSEE COUNTIES. WE HAVE BEEN CARRYING
SPRINKLES ALL ALONG AND THAT STILL LOOKS OKAY FOR MOST OF THE AREA.
SOUNDINGS AND PARTIAL THICKNESSES YIELD SNOW IN THE HIGHER ELEVATIONS
OF SRN MIDDLE TN. FOR NOW...WILL WORD AS LIGHT RAIN POSSIBLY
CHANGING TO LIGHT SNOW IN THE TN COUNTIES. AS FOR NORTH ALABAMA...
I WOULDNT RULE OUT A FEW FLURRIES LATE FRIDAY NIGHT...BUT I WOULD
LIKE TO WAIT ANOTHER MODEL RUN BEFORE INCLUDING THEM IN GRIDS/ZONES.
EXCEPT IN THE HIGHEST ELEVATIONS (>1500 FT) TEMPS WILL BE IN THE MID
OR UPPER 30S...SO CONCERNS ARE MINIMAL AT THIS TIME.

I HAVE EVEN ADDED SPRINKLES ON SATURDAY NOW AS THE BACK SIDE OF THE
UPPER TROF FINALLY MOVES THROUGH. AGAIN...I COULDNT RULE OUT
FLURRIES EARLY ON...BUT ONLY INCLUDED THEM IN THE TN COUNTIES WITH
THIS PACKAGE.

EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)...
AS IF ALL OF THAT WERENT ENOUGH...THEN THE YUKON EXPRESS COMES OUR
WAY...BRINGING THE COLDEST AIR OF THE SEASON WITH IT. GIVEN THE
UPPER AIR PATTERN AND JUST HOW COLD IT IS UP THERE NOW...I THINK WE
HAVE THE POTENTIAL TO ACTUALLY BE BELOW THE LATEST GUIDANCE THROUGH
THE PERIOD. DRY CONDITIONS WILL PREVAIL...THOUGH I CANT RULE OUT
ANOTHER ROUND OF SPRINKLES WITH THE FROPA ON SUNDAY NIGHT. IT
APPEARS THAT HIGHS TUESDAY WILL STRUGGLE INTO THE 40S...WITH LOWS
TUESDAY NIGHT POSSIBLY IN THE LOWER 20S IN OUR COOLER SPOTS.

&&

.HYDROLOGY...
JUST A QUICK NOTE ON THE LATEST ROUND OF FLOODING. OVER IN MS...KGWO
REPORTED 1.21 INCHES FROM 06Z TO 09Z. THIS IS PPROBABLY A REASONABLE
ESTIMATE OF A 3-HOUR RAINFALL IN THIS AREA...AND UNFORTUNATELY IT
WILL RAIN FOR MORE THAN 3 HOURS. RAINFALL TOTALS OF 1 TO 3 INCHES
CAN BE EXPECTED AREAWIDE...ON TOP OF THE 3 TO 7 INCHES OF RAIN WE
HAVE ALREADY HAD THIS MONTH. CONSULT OUR HYDROLOGY WEBPAGE FOR ALL
THE LATEST WATCHES...WARNINGS...AND STATEMENTS.

BUT IF YOU THINK THIS DECEMBER HAS GOTTEN OFF TO A BAD START IN THE
RAIN DEPARTMENT...JUST LOOK BACK TO 1991...WHEN 8.70 INCHES OF RAIN
FELL IN THE FIRST NINE DAYS OF THE MONTH
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  50  50  38 / 100  30  20  10
SHOALS        64  48  49  37 / 100  30  20  10
CULLMAN       66  51  51  39 / 100  30  20  10
FAYETTEVILLE  63  49  49  35 / 100  30  30  30
FT PAYNE      62  50  51  35 / 100  30  30  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 6 AM FRIDAY ALL ZONES (ALZ001>010-016).
TN...FLOOD WATCH UNTIL 6 AM FRIDAY ALL ZONES (TNZ076-096-097).

&&

JE/23
Hazardous weather outlook, Dec 8, 9:15 PM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
915 PM CST WED DEC 8 2004

ALZ001>010-016-TNZ076-096-097-091100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
915 PM CST WED DEC 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TONIGHT)...

A WARM FRONT WILL APPROACH THE TENNESSEE VALLEY FROM THE SOUTHEAST
LATE TONIGHT. RAIN WILL SPREAD ACROSS THE AREA LATE THIS EVENING...
BUT WILL NOT ACTUALLY REACH THE GROUND UNTIL AFTER MIDNIGHT DUE TO
DRY AIR IN THE LOWER LEVELS OF THE ATMOSPHERE. RAINFALL AMOUNTS OF
1/2 TO 1 INCH WILL BE POSSIBLE BY DAYBREAK...WITH THE HIGHEST
AMOUNTS LIKELY TO BE ACROSS NORTHWEST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE.

WHILE RIVER FLOOD LEVELS CONTINUE TO FALL THIS EVENING...SOILS
REMAIN SATURATED. ANY ADDITIONAL RAINFALL WILL RESULT IN ALMOST
IMMEDIATE RUNOFF PROBLEMS IN THE SHORT TERM...AND RENEWED RIVER
FLOODING OVER THE NEXT SEVERAL DAYS. THEREFORE A FLOOD WATCH BEGINS
AT MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

RAIN WILL CONTINUE THROUGH MUCH OF THE DAY TOMORROW AND POSSIBLY INTO
TOMORROW NIGHT. FOR THE ENTIRE EVENT...1 TO 2 INCHES OF RAIN IS
EXPECTED WEST OF INTERSTATE 65...WITH 2 TO 3 INCHES POSSIBLE EAST OF
I-65. ANY THUNDERSTORMS THAT DEVELOP WILL RESULT IN HIGHER ISOLATED
AMOUNTS OF UP TO 4 INCHES.

THUNDERSTORMS SHOULD BE VERY ISOLATED IN NATURE. HOWEVER ONE OR TWO
OF THEM COULD BE CAPABLE OF PRODUCING DAMAGING STRAIGHT-LINE WINDS...
MAINLY ACROSS SOUTHERN PORTIONS OF THE AREA SUCH AS CULLMAN OR
SOUTHERN MARSHALL COUNTIES.

A STRONGER COLD FRONT WILL FINALLY MOVE THROUGH EARLY FRIDAY
MORNING. WHILE A FEW SPRINKLES ARE POSSIBLE BEHIND THE FRONT ON
FRIDAY...A MUCH COOLER AND DRIER PATTERN WILL PERSIST INTO NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
UNLIKELY FOR SEVERE WEATHER. HOWEVER...INTERESTED PARTIES WILL NEED
TO MONITOR FLASH AND RIVER FLOODING OVER THE NEXT 24 TO 36 HOURS.

BCC

In the hours before

Special weather statement, Dec 9, 3:03 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
303 AM CST THU DEC 9 2004

ALZ005>007-091000-
LIMESTONE-MADISON-MORGAN-
303 AM CST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY THUNDERSTORMS...

THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND A QUICK ONE HALF TO
ONE INCH OF RAIN THROUGH 4 AM.  RAPID RUNOFF AND QUICK WATER
PONDING WILL PRODUCE MINOR STREET FLOODING...ESPECIALLY IN THE
HUNTSVILLE METRO AREA.  OCCASIONAL CLOUD TO GROUND LIGHTNING CAN
ALSO BE EXPECTED.

MOTORISTS ARE URGED TO USE EXTRA CAUTION...AND AVOID ANY WATER
COVERED ROADS.  IF THUNDERSTORMS CONTINUE TO DEVELOP TO THE
SOUTHWEST AND MOVE INTO THIS AREA...FLASH FLOOD WARNINGS MAY BE
REQUIRED.

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:24 AM CSTFlash Flood WarningHUNLincoln6 hr
Dec 9, 2:17 AM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Dec 9, 2:50 AM CSTFlash Flood WarningHUNLawrence6 hr
Dec 9, 6:27 AM CSTFlash Flood WarningHUNCullman6 hr
Dec 9, 7:16 AM CSTSevere Thunderstorm WarningHUNDeKalb29 min
Dec 9, 7:22 AM CSTSevere Thunderstorm WarningHUNCullman38 min
Dec 9, 7:35 AM CSTFlash Flood WarningHUNDeKalb, Marshall6 hr
Dec 9, 7:45 AM CSTFlash Flood WarningHUNMorgan6 hr
Dec 9, 8:07 AM CSTSevere Thunderstorm WarningHUNMarshall38 min
Dec 9, 8:16 AM CSTSevere Thunderstorm WarningHUNJackson44 min
Dec 9, 8:25 AM CSTSevere Thunderstorm WarningHUNDeKalb50 min
Dec 9, 8:30 AM CSTTornado WarningHUNDeKalb, Jackson30 min
Dec 9, 9:00 AM CSTSevere Thunderstorm WarningHUNMarshall45 min

Nearby

Flash Flood Warnings in Tennessee, 2004Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.